Is it safe to take decongestants if I have blood pressure?
Decongestants can temporarily relieve nasal congestion, but also slightly raise blood pressure during their usage - especially with decongestants containing the ingredient pseudoephedrine. Due to these small spikes in blood pressure, consult your physician if you have high blood pressure and wish to use decongestants.
Nasal congestion has many different root causes, including colds, flu and allergies. You can take decongestants orally (by mouth) or as nasal sprays or drops. Most oral decongestants contain the ingredient pseudoephedrine - an ingredient that is more likely to cause small spikes in blood pressure. These products, such as Sudafed® , are more likely than nasal varieties to cause an increase in blood pressure, since they're more readily absorbed into the bloodstream. Common nasal decongestant sprays include products such as oxymetazoline (Afrin®) and phenylephrine (Neo-Synephrine®). Phenylephrine is now replacing pseudoephedrine in many over-the-counter cold and allergy medications, but can still cause an increase in blood pressure when taken orally.
Elevated blood pressure
Blood pressure elevations caused by oral decongestants are often very mild, but they can be a problem if your blood pressure is high or uncontrolled. If you have high blood pressure, consult your doctor before taking an oral decongestant. He or she may recommend that you take a regular (short-acting) form of pseudoephedrine rather than extended-release products. Or that you should avoid oral decongestants and use a nasal decongestant instead.
If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.